Hail, Clinton
- When
- May 8, 2:45 PM CST
- Where
- Clinton County, Charlotte
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.967, -90.483
Golf ball sized hail reported by general public.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 8, 2:00 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT TUE MAY 8 2001 LATEST VIS LOOP...ALONG WITH LOOK OUT OFFICE WINDOW...INDICATING TOWERING CU HAS EXPLODED ACRS MUCH OF THE CWA THIS AFTERNOON. LOCAL 88D LOOP ALSO INDICATING ACTIVITY/RETURNS DOTTING SOUTHERN HALF OF CWA. W/V IMAGERY SHOWING VORT WHIRLING INTO SOUTHWEST IA ATTM...AND ALL OF THIS ACTIVITY DUE TO THIS FEATURE INTERACTING WITH STEEP MID LEVEL LAPSE RATES AND MOISTURE. THE FACT THAT THE CONVECTIVE TEMPERATURE(MID 70S) HAS BEEN REACHED...DOESN'T HURT EITHER. WILL USE EVENING WORDING TO HANDLE CONVECTIVE ACTIVITY AND BRISK SOUTHWEST WIND...WITH SKIES CLEARING WITH LOSS OF HEATING AND BEST LAPSE RATES SHIFTING EAST. SHORT RANGE MODELS...IN VARYING WAYS... CONTINUE TO SHEAR VORT PIECES ACRS IA TONIGHT IN NORTHWEST FLOW ALOFT...WITH AVN MOST AGGRESSIVE WITH 18 MAIN VORT PIECE SKIRTING ACRS THE CWA AFTER 06Z. STILL FEEL MID LEVEL POS OMEGAS/UVVS WILL WEAKEN OVERNIGHT...WITH MOST AREAS EVENTUALLY TRENDING TO MOSTLY CLEAR. WILL LEAN TOWARD COOLER FAN VALUES FOR LOWS TONIGHT...TAKING INTO ACCOUNT DIMINISHING DPTS/WINDS/SKY COVER. WED LOOKS NICE WITH INSOLATION...AND BACKING H85 FLOW BOOSTING H85 TEMPS INTO THE MID TEENS C...SUPPORTING HIGHS IN UPPER 70S/LOWER 80S. SOUTH TO SOUTHWEST FLOW IN LLVLS...AHEAD OF APPROACHING FRONT ACRS THE NORTHERN PLAINS...MAY SUPPORT WARMER FWC VALUES TAKING INTO ACCOUNT SOME HYDROSTATIC COMPRESSION...BUT THAT WILL BE BEST WEST OF THE CWA. NEXT MAIN WAVE...NOW PUNCHING INTO THE NORTHWEST CONUS...WILL PROPAGATE EAST IN FLATTENING WESTERLIES AND ACRS THE UPPER MIDWEST BY WED EVENING. MODELS...ESPECIALLY THE ETA...INCREASE INSTABILITIES/THTA-E ADVECTION/ AND DPTS OUT AHEAD OF THIS FEATURE WED EVENING...SETTING STAGE FOR THUNDERSTORM DEVELOPMENT. AS CONVERGENT H85 FLOW AND 1000-H85 THTA-E CONVERGENCE ALONG BOUNDARY SHIFT FROM WESTERN...TOWARD CENTRAL AND NORTHEAST IA LATE WED NIGHT AND THU...SO WILL STORM CHANCES FOR THE LOCAL AREA. WILL JUST KEEP LOWER POPS FOR NORTHWEST CWA LATE WED NIGHT...AND EXPAND EAST AND SOUTH WITH HIGHER POPS AND ACRS REST OF CWA THROUGH THU NIGHT...WHEN BEST CHANCES OCCUR. SOUTHERN CWA MAY NOT SEE MUCH UNTIL THU NIGHT. .EXTENDED (FRI-TUE)...MEDIUM RANGE MODELS GENERALLY AGREE ON DRAGGING LLVL BOUNDARY ACRS AREA ON FRI...AND STALL IT OUT FOR AWHILE...AT LEAST THROUGH FRI NIGHT...AHEAD OF AMPLIFYING UPPER LEVEL FLOW PATTERN. CONVERGENCE/LLVL FORCING ALONG THIS FEATURE WOULD SUPPORT ONGOING GOOD SHOWER CHANCE FOR FRI...AND WILL ADD THUNDERSTORM WORDING AS WELL. COULD BE LOCALLY HEAVY RAIN SCENARIO. NORTHWEST FLOW REGIME TO THEN SET-UP FOR A GENERALLY COOL AND DRY WEEKEND...ALTHOUGH WEAK IMPULSES IN NORTHWEST FLOW COMBINED WITH COLD AIR ALOFT...MAY GENERATE A STRAY SHOWER HERE AND THERE. TOO SMALL OF A CHANCE TO MENTION FOR NOW. WILL LEAN TOWARD COOLER MEX VALUES...OR EVEN UNDERCUT THEM SOMEWHAT...ESPECIALLY ON SAT. EUROPEAN MODEL LLVL THERMAL PARAMETERS SUPPORT ONLY UPPER 60S ON SAT. AS UPPER RIDGE EDGES EAST TOWARD THE MIDWEST...SOME MODERATION TO BEGIN EARLY NEXT WEEK. MRF...AND EVEN EURO WOULD SUGGEST RIDGE RIDING SHORT WAVE ENERGY TO BMRING PRECIP CHANCE ON TUE ACRS THE CWA...BUT FEEL MOST OF ENERGY TO BE DEFLECTED TO THE NORTH...AND WILL GO DRY FOR NOW. .DVN... IA...NONE. IL...NONE. MO...NONE. JDH
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-090900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1220 PM CDT TUE MAY 8 2001 ...SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING... PRIMARILY SOUTH OF INTERSTATE 80... THIS EVENING A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA. THIS DISTURBANCE...COMBINED WITH MODERATE INSTABILITY WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA BY MID AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY APPROACH SEVERE LEVELS ALONG AND SOUTH OF HIGHWAY 34. DUE TO MODERATE AMOUNTS OF INSTABILITY ALOFT AND LIMITED MOISTURE...THE PRIMARILY THREAT FROM THESE ISOLATED STORMS WILL BE HAIL UP TO THE SIZE OF QUARTERS WITH SOME GUSTY WINDS TO AROUND 50 MPH. THE NEXT CHANCE OF PRECIPITATION IS LATE WEDNESDAY NIGHT AND THURSDAY...AS A FRONT DROPS ACROSS THE AREA FROM THE NORTHWEST. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION WITH THIS FRONT...AND STRONG TO SEVERE STORMS ARE A POSSIBILITY. EMERGENCY MANAGERS ARE ENCOURAGED TO KEEP INFORMED ON THIS DEVELOPING SYSTEM. ISOLATED ACTIVATION OF SPOTTERS AND LOCAL LAW ENFORCEMENT MAY OCCUR SOUTH OF INTERSTATE 80 ANYTIME AFTER 2 PM THIS AFTERNOON AND PERSIST INTO EARLY THIS EVENING. SPOTTER CLASSES COVER TORNADO AND SEVERE THUNDERSTORM SPOTTER TRAINING, AND LAST ABOUT 2 HOURS. EXTERNAL PROMOTION IS ENCOURAGED BY ALL MEDIA. UPCOMING SPOTTER TRAINING SESSIONS: TONIGHT, TUESDAY, MAY 8, 2001 - LOWDEN, IA, 7 PM. CLASSES WILL BE HELD IN THE LOWDEN FIRE DEPARTMENT. FOR ADDITIONAL INFORMATION, CONTACT JOE WENNDT AT 319-941-5883 (WORK). YOU MAY ALSO CONTACT JILL RANDOLPH AT 319-886-2121 OR BY EMAIL AT J1911EMA@NETINS.NET. WEDNESDAY, MAY 9, 2001 - COLUMBUS JUNCTION, IA, 7 PM. CLASSES WILL BE HELD IN THE MEDIA CENTER/LIBRARY. FOR ADDITIONAL INFORMATION, CONTACT TOM COLTHURST AT 319-658-3851 OR BY EMAIL AT LOUISAEMA@HOTMAIL.COM. THURSDAY, MAY 10, 2001 - KAHOKA, MO, 7 PM. CLASSES WILL BE HELD AT THE CLARK COUNTY NUTRITION SITE. THIS SPECIAL CLASS IS ALSO BEING SPONSORED AND PROMOTED BY THE LEWIS COUNTY RURAL ELECTRIC COOPERATIVE, KMEM 100.5 FM, AND SCOTLAND COUNTY MEMORIAL HOSPITAL. NICHOLS
The Quad Cities radar (KDVN), 40 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
1 hail. Local standard time, as filed.
Golf ball sized hail reported by general public.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250617.